California, 2003

Rip Current in California, August 10, 2003

August 10, 2003 · NWS SGX · 1 event in 1 county or zone

After three days with inland temperatures near or over 100 degrees, an estimated 110,000 people visited the San Diego City beaches. Of these 221 were rescued from rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

After three days with inland temperatures near or over 100 degrees, an estimated 110,000 people visited the San Diego City beaches. Of these 221 were rescued from rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 10, 2:30 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 2:30 AM PST, 5 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT SUN AUG 10 2003

.SYNOPSIS...STRONG HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL
BEGIN TO WEAKEN AFTER TODAY WITH A SLOW COOLING TREND FOR SOUTHWEST
CALIFORNIA MONDAY THROUGH WEDNESDAY. A FEW CLOUDS ARE POSSIBLE OVER
THE MOUNTAINS AND DESERTS EACH AFTERNOON WITH COASTAL LOW CLOUDS
GRADUALLY RETURNING MONDAY AND TUESDAY.

.DISCUSSION...GFS HANDLING OF SYNOPTIC FEATURES IMPACTING SRN CA FOR
THE NEXT 7 DAYS IS REASONABLE AND PREFERRED. THE STRONG UPR RDG OVR
THE INTERIOR SW CNTRD NR THE FOUR CORNERS WL STRENGHTEN SLIGHTLY
TODAY...THEN SLOWLY WKN FOR MUCH OF THE WEEK. THE CLOSED UPR LOW OFF
THE PAC NW COAST WL MOVE SLOWLY TOWARD THE COAST THRU WED...THEN WKN
AND MOVE INLAND ACROSS THE PAC NW AND NRN ROCKIES THU AND FRI.

SOME MINOR DRYING OF MONSOONAL MSTR AS SHOWN IN THE GFS PWS
COMBINED WITH SUBSIDENCE AND SLIGHTLY WARMER MID LVL TEMPERATURES FM
THE BUILDING HIGH TO THE EAST SHOULD REDUCE CHANGES FOR CONVECTION
OVR THE MTNS THIS AFTERNOON. DEEPER MONSOON MSTR WL REMAIN JUST TO
THE SOUTHEAST FOR MUCH OF THE NEXT 7 DAYS...BUT THE INFLUENCE OF THE
UPR TROUGH TO THE NW WL BE TO KEEP THE MID LVL FLOW SLY TO SWLY.
WHILE THERE MAY BE ENOUGH MSTR FOR A FEW CLOUDS OVR THE MTNS DURG
THE AFTERNOONS AT TIMES...THE MSTR IS LIKELY TO BE TOO LIMITED FOR
THUNDERSTORMS...ESPECIALLY MON THRU WED.

CSTL LOW CLOUDS SHOULD GRADUALLY RETURN MONDAY AND TUESDAY WITH LOW
CLOUDS EXTENDING INTO THE LWR CSTL VLYS WED AND THU. HIGH PRESSURE
MAY BEGIN TO BUILD BY NEXT WEEKEND...BUT NOT AS STRONGLY AS AT
PRESENT. THIS WOULD BRING SOME MINOR WARMING...A LTL LESS COASTAL
LOW CLOUDS...AND POSSIBLY A LTL MONSOONAL MSTR AND ASSOCD MTN AND
DESERT CLOUDS.

SAN...NONE.
Hazardous weather outlook, Aug 10, 5:00 AM PST, 3 hours before
CAZ042-043-048-050-055>058-060>062-111300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

HOT AFTERNOON TEMPERATURES INLAND COULD BE NEAR RECORD LEVELS IN A
FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

FOR MONDAY...NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE AT A
FEW INLAND LOCATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, San Diego

When
August 10, 8:00 AM PST to 5:00 PM PST
Where
San Diego County, Del Mar
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369445.